Alert archive / Montana / Red Flag Warnings in 2018
Red Flag Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 9, 2018, 3:02 PM MDT for 18 counties in Montana. It took effect at Aug 10, 2018, 12:00 PM MDT. It was in force for 57 hr. 18 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2018, 3:02 PM MDT (21:02 UTC)
- In effect from
- Aug 10, 2018, 12:00 PM MDT
- Expired
- Aug 12, 2018, 9:00 PM MDT
- In force
- 57 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:19 AM MDT | TSTM WND GST 56 | 8 Nnw Winston, MT | |
| Aug 11, 5:19 PM MDT | TSTM WND GST 56 | 8 Nnw Winston, MT | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 8 NNW WINSTON. |
| Aug 11, 6:28 PM MDT | TSTM WND GST 45 | Sieben Flats Mdt, MT | MESONET STATION MTSBN, SIEBEN FLATS MDT. |
| Aug 11, 6:35 PM MDT | TSTM WND GST 53 | Three Forks Awos, MT | AWOS STATION K9S5, THREE FORKS AWOS. |
| Aug 11, 7:39 PM MDT | TSTM WND GST 58 | 9 Sse Ulm, MT | DELAYED REPORT. |
| Aug 11, 8:01 PM MDT | TSTM WND GST 55 | 2 Se Black Eagle, MT | 0.25 INCH OF RAIN. ESTIMATING WIND BASED ON TREE MOVEMENT. |
| Aug 11, 8:05 PM MDT | TSTM WND GST 47 | Monarch Canyon Mdt, MT | MESONET STATION MTMON, MONARCH CANYON MDT. |
| Aug 11, 8:05 PM MDT | TSTM WND GST 58 | 7 Sw Highwood, MT | |
| Aug 11, 8:07 PM MDT | TSTM WND GST 48 | Malmstrom Afb, MT | AWOS STATION GFA, MALMSTROM AFB. |
| Aug 11, 8:12 PM MDT | NON-TSTM WND GST 43 | Black Eagle Cwop, MT | MESONET STATION E7595, BLACK EAGLE CWOP. |
| Aug 11, 8:17 PM MDT | TSTM WND DMG | 2 Wsw Malmstrom Afb, MT | STRONG WINDS KNOCKED DOWN SOME TREE BRANCHES UP TO 33 INCHES IN LENGTH. |
| Aug 11, 8:36 PM MDT | TSTM WND GST 45 | Geyser Us87 Mdt, MT | MESONET STATION MTGYS, GEYSER US87 MDT. |
| Aug 11, 8:40 PM MDT | TSTM WND GST 50 | Lewistown Asos, MT | ASOS STATION LWT, LEWISTOWN ASOS. |
| Aug 11, 8:42 PM MDT | TSTM WND GST 67 | 1 N Loma, MT | DOT SENSOR. |
| Aug 11, 9:19 PM MDT | TSTM WND GST 45 | 11 S Rudyard Cwop, MT | MESONET STATION E1931, 11 S RUDYARD CWOP. |
| Aug 11, 9:40 PM MDT | TSTM WND GST 54 | Havre Ap Asos, MT | ASOS STATION HVR, HAVRE AP ASOS. FROM A COLLAPSING THUNDERSTORM. |
| Aug 11, 9:48 PM MDT | TSTM WND GST 54 | Havre, MT | NEAR ZERO VISIBILITY FROM BLOWING DUST AND SMOKE. TEMP WENT FROM 81 TO 90 DEGREES IN JUST A FEW MINUTES. |
| Aug 11, 9:58 PM MDT | TSTM WND GST 56 | 2 E Roy, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3592 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
629 WWUS85 KTFX 092102 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 302 PM MDT Thu Aug 9 2018 MTZ112>118-101800- /O.UPG.KTFX.FW.A.0005.180810T1900Z-180812T0600Z/ /O.NEW.KTFX.FW.W.0007.180810T1800Z-180812T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 302 PM MDT Thu Aug 9 2018 ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117 AND 118... The National Weather Service in Great Falls has issued a Red Flag Warning for low relative humidity and gusty winds, which is in effect from noon Friday to midnight MDT Saturday night. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and Blaine Counties, 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus Counties, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Primarily Friday and Saturday afternoons and evenings. * WINDS...South 10 to 15 mph with gusts up to 25 mph Friday. A mostly dry Pacific cool frontal passage shifts winds from southwesterly to northwesterly on Saturday. Saturday's winds will be as high as 20 to 30 mph and gusts up to 45 mph, especially along the Continental Divide. Isolated dry thunderstorms may form along and ahead of the front Saturday. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...High temperatures from the mid 90's to near 105 degrees Friday and Saturday. * IMPACTS...Fires could start easily and will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
8 follow-up statements
052 WWUS85 KTFX 101103 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 503 AM MDT Fri Aug 10 2018 MTZ112>118-102300- /O.CON.KTFX.FW.W.0007.180810T1800Z-180812T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 503 AM MDT Fri Aug 10 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT SATURDAY NIGHT FOR LOW HUMIDITY, BREEZY WINDS TODAY AND SATURDAY AND ISOLATED DRY THUNDERSTORMS SATURDAY FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and Blaine Counties, 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus Counties, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Primarily Friday and Saturday afternoons and evenings. * WINDS...South 5 to 15 mph, with gusts near 25 mph. * RELATIVE HUMIDITY...As low as 8 percent. * TEMPERATURES...95 to 105 degrees. * THUNDERSTORMS...A mix of wet and dry thunderstorms is possible late Saturday afternoon. * IMPACTS...Fires could start easily and will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
897 WWUS85 KTFX 102103 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 303 PM MDT Fri Aug 10 2018 MTZ112>118-111800- /O.CON.KTFX.FW.W.0007.000000T0000Z-180812T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 303 PM MDT Fri Aug 10 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY AND BREEZY WINDS. ISOLATED DRY THUNDERSTORMS ARE POSSIBLE SATURDAY FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and Blaine Counties, 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus Counties, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Primarily Friday and Saturday afternoons and evenings. * WINDS...South 10 to 15 mph with gusts up to 25 mph today. On Saturday, southwest 10 to 20 mph with gusts up to 30 mph in the morning, becoming northwest 15 to 25 mph and gusting up to 40 mph in the afternoon. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...Highs near 95 to 105 degrees today and Saturday. * THUNDERSTORMS...A mix of wet and dry thunderstorms is possible late Saturday afternoon. * IMPACTS...Fires could start easily and will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
485 WWUS85 KTFX 110940 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 340 AM MDT Sat Aug 11 2018 MTZ112>118-112200- /O.CON.KTFX.FW.W.0007.000000T0000Z-180812T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 340 AM MDT Sat Aug 11 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR LOW HUMIDITY, HOT TEMPERATURES, SHIFTING AND BREEZY WINDS ALONG WITH ISOLATED DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and Blaine Counties, 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus Counties, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Primarily this afternoon and evening. * WINDS...Southwest 10 to 15 mph with gusts up to 25 mph. Winds shifting to northwest across north-central Montana this afternoon. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...Afternoon temperatures in the 90s to around 100. * THUNDERSTORMS...Isolated thunderstorms with little precipitation and gusty and erratic winds are expected late this afternoon and evening. * IMPACTS...Following a night of widespread poor relative humidity recovery, a hot, dry and unstable airmass will combine with shifting and at times breezy winds to create critical fire weather conditions this afternoon and evening. In addition...isolated lightning may lead to new fire starts. A period of critical winds and humidity are likely to occur again Sunday afternoon across much of north-central and central Montana. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
179 WWUS85 KTFX 112019 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 219 PM MDT Sat Aug 11 2018 MTZ112>118-121200- /O.EXT.KTFX.FW.W.0007.000000T0000Z-180813T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 219 PM MDT Sat Aug 11 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT SUNDAY FOR LOW HUMIDITY, HOT TEMPERATURES, SHIFTING AND BREEZY WINDS ALONG WITH ISOLATED DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and Blaine Counties, 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus Counties, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...through Sunday evening. * WINDS...Northwest at 10 to 20 mph with gusts up to 30 mph, switching to the west late this evening. * RELATIVE HUMIDITY...As low as 8 percent. * TEMPERATURES...Afternoon temperatures in the 90s to around 100 on Saturday, with highs in the 80s and low 90s on Sunday. * THUNDERSTORMS...Isolated to scattered thunderstorms producing little precipitation and gusty and erratic winds are expected late Saturday afternoon and evening. * IMPACTS...Isolated to scattered dry lightning may lead to new fire starts. Fires could start easily and will have the potential to spread rapidly Sunday afternoon as breezy winds develop and relative humidity values remain low. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
015 WWUS85 KTFX 120610 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1210 AM MDT Sun Aug 12 2018 MTZ112>118-121200- /O.CON.KTFX.FW.W.0007.000000T0000Z-180813T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 1210 AM MDT Sun Aug 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and Blaine Counties, 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus Counties, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...through 9 PM this evening. * WINDS...West 10 to 20 mph, with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent this afternoon. * TEMPERATURES...Lower 80s to lower 90s. * THUNDERSTORMS...Isolated thunderstorms will diminish by 4 AM Sunday morning. * WIND SHIFT...A wind shift to the north is expected early Monday morning, along with cooler temperatures and higher humidities. * IMPACTS...Recent lightning, combined with very warm temperatures and breezy west winds could allow smoldering fires to develop into wild fires this afternoon, with the potential for significant fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
999 WWUS85 KTFX 121014 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 414 AM MDT Sun Aug 12 2018 MTZ112>118-122300- /O.CON.KTFX.FW.W.0007.000000T0000Z-180813T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 414 AM MDT Sun Aug 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and Blaine Counties, 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus Counties, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...through 9 PM this evening. * WINDS...West 10 to 20 mph, with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...In the lower 80S to lower 90s. * THUNDERSTORMS...Isolated thunderstorms will diminish by 10 AM Sunday morning. * WIND SHIFT...A wind shift to the north is expected early Monday morning, along with cooler temperatures and higher humidities. * IMPACTS...Recent lightning, combined with very warm temperatures and breezy west winds today could allow smoldering fires to develop into wild fires this afternoon, with the potential for significant fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
108 WWUS85 KTFX 122019 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 219 PM MDT Sun Aug 12 2018 MTZ112>118-130300- /O.CON.KTFX.FW.W.0007.000000T0000Z-180813T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 219 PM MDT Sun Aug 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and Blaine Counties, 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus Counties, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...through 9 PM this evening. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the upper 80s to low 90s. * THUNDERSTORMS...Isolated thunderstorms are possible across far southern portions of Fire Weather Zones 115, 117 and 118 late this afternoon and evening. * WIND SHIFT...A wind shift to the north is expected early Monday morning, along with cooler temperatures and higher humidities. * IMPACTS...Recent lightning, combined with very warm temperatures and breezy west winds could allow smoldering fires to develop into wild fires this afternoon, with the potential for significant fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
647 WWUS85 KTFX 130251 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 851 PM MDT Sun Aug 12 2018 MTZ112>118-130400- /O.EXP.KTFX.FW.W.0007.000000T0000Z-180813T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 851 PM MDT Sun Aug 12 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117 AND 118... Winds have diminished and relative humidity will continue to climb through the night. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 9, 2:56 PM MDT, 6 minutes earlier.
Area forecast discussion, Aug 9, 2:56 PM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 256 PM MDT Thu Aug 9 2018 .SYNOPSIS... Hot and very dry conditions will continue through Saturday. Record or near record high temperatures are possible today and Friday. A weak front will push across the region late Saturday, bringing breezy conditions, which combined with dry vegetation and low afternoon relative humidity values, may lead to critical fire weather conditions. No precipitation is expected with this front and temperatures will be slightly cooler by Sunday and Monday. && .DISCUSSION... Tonight through Friday night...Hot and dry conditions will continue through Friday with possible record high temperatures on Friday. Poor RH recoveries are expected tonight as well. A Heat Advisory will remain in effect until 9pm MDT Saturday for the following counties : Glacier, Toole, Liberty, Hill, Blaine, Pondera, Teton, Chouteau, Northern Lewis and Clark, Cascade, Judith Basin, and Fergus. Record or near record maximum temperatures are expected Friday and possibly Saturday. While portions of Central and Southwest Montana remain out of the Heat Advisory, hot temperatures can still be expected over the same time frame, but highs will for the most part (with the exception of Helena) remain below the century mark. Overnight lows tonight and Friday night are expected to remain mild across North Central Montana in the low to upper 60s, but even these temperatures should provide some relief from the hot daytime temperatures. Those sensitive groups (elderly/children/sick) will be the most at risk of suffering heat related illnesses through Saturday. It cannot be stressed enough that even healthy groups working or recreating outside should take frequent breaks, hydrate, and limit the amount of time under direct sunlight. - Moldan/MLS Saturday through Sunday Night...A trough over the Pacific Northwest moves inland and pushes high pressure east Saturday. Hot and dry conditions will continue through Saturday afternoon before a mostly dry cold front moves east through the region late Saturday evening or early Sunday morning. Any precipitation chances will likely only be over higher terrain. Winds will shift west and become gusty with wind gusts up to 30kts across the plains and possibly 40kts along the Rocky Mountain Front. Coupling these winds with already very dry conditions, low afternoon relative humidity, poor overnight recoveries, the Fire Weather Watch has been upgraded to a Red Flag Warning through late Saturday evening. Winds will diminish Saturday night, but could pick up again on Sunday. There is the potential for critical fire weather conditions on Sunday given continued dry conditions and gusty winds, but confidence is low so will continue to monitor for a possible of extension of highlights. Temperatures behind the front will still be warm on Sunday across central and southwest Montana, but will be slightly cooler in the 80s across north- central Montana. Monday through Thursday...Temperatures will continue a warming trend through next week. Models are in better agreement with a fairly zonal pattern in a west to northwest flow through next week. There may be a few isolated showers or thunderstorms over Southwest Montana, but overall chances for precipitation will be isolated and minimal through next week. - Gustafson/MLS && .AVIATION... Updated 1735Z. VFR conditions with high pressure aloft for clear skies clear and light winds. Smoke from regional wildfires will produce hazy skies with some reduction in visibility. Hot temperatures will also produce increases in density altitude. && .FIRE WEATHER... A potent upper level ridge is now firmly in place over the Northern Rockies, and will remain in place through much of the day on Friday. High temperatures across North Central Montana are expected to rise to record or near record values today and Friday. Critically low relative humidity values are expected today and Friday, with afternoon values falling into the single digits. Winds today will be relatively light thanks to the ridge being directly overhead, however, will begin to increase Friday afternoon along the Rocky Mountain Front and across the plains of North Central Montana as deep mixing occurs. With afternoon relative humidity values below 10% and southwest winds of 10-20 mph on Friday. Have upgraded the Fire Weather Watch to a Red Flag Warning for all Fire Weather Zones to cover the potential for explosive fire growth/spread. Poor overnight moisture recovery is also expected tonight and Friday night, especially in thermal belt locations. - Moldan/MLS Saturday...Biggest concern remains a mostly dry cold frontal passage from the west late Saturday evening. A trough moving east through southern Canada will strengthen the pressure gradient across the Rockies. As a result, expect gusty downslope winds, perhaps up to 30 knots over the plains and 40 plus knots over the Rocky Mountain Front, for a period Saturday afternoon and evening. With minimum afternoon relative humidity values in the 10 to 15 percent range, this looks to create fire weather concerns for the start of the coming weekend. There is also the potential for isolated dry thunderstorms Saturday afternoon and a Red Flag Warning is now in effect through Saturday. - Gustafson/MLS && .PRELIMINARY POINT TEMPS/POPS... GTF 63 104 63 101 / 0 0 0 0 CTB 57 101 58 91 / 0 0 0 10 HLN 62 101 61 98 / 0 0 0 10 BZN 55 96 55 97 / 0 0 0 0 WEY 45 89 42 87 / 0 0 0 0 DLN 55 96 56 92 / 0 0 0 10 HVR 62 105 62 104 / 0 0 0 0 LWT 61 97 61 98 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon Friday to midnight MDT Saturday night Central and Eastern Lewis and Clark National Forest Areas... Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. Heat Advisory until 9 PM MDT Saturday Blaine...Cascade... Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton... Fergus...Hill...Judith Basin...Liberty...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. Red Flag Warning from noon Friday to midnight MDT Saturday night Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. && http://www.weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.